rss
BMJ Case Reports 2009; doi:10.1136/bcr.09.2008.0950
  • Unexpected outcome (positive or negative) including adverse drug reactions

Metformin-induced cholangiohepatitis

  1. Raja Shekhar Reddy Sappati Biyyani1,
  2. Smitha Battula2,
  3. Christopher A Erhardt3,
  4. Khalil Korkor2,3,4
  1. 1
    Case Western Reserve University @ MetroHealth Medical Center, Hospital Medicine, 2500 MetroHealth Dr, Cleveland, Ohio, 44138, USA
  2. 2
    Gastroenterology of Canton Inc, 4124 Munson Rd NW, Canton, Ohio, 44718, USA
  3. 3
    Mercy Medical Center, 1320 Mercy Dr NW, Canton, Ohio, 44708, USA
  4. 4
    NEOUCOM, Gastroenterology, Gastroenterology of Canton Inc, 4124 Munson St NW, Canton, Ohio, 44718, USA
  1. Raja Shekhar Reddy Sappati Biyyani, rsappati{at}hotmail.com
  • Published 14 July 2009

Summary

Drug-induced cholangiohepatitis accounts for 20–50% of non-viral chronic hepatitis cases. Metformin is the most commonly prescribed oral anti-diabetic drug from the biguanide class used in treatment of overweight and obese type 2 diabetes mellitus patients. Metformin-induced cholangiohepatitis with marked elevations in serum liver transaminases and intrahepatic cholestasis has been infrequently reported. Here, we report a case of acute cholangiohepatitis after initiation of metformin treatment.

Footnotes

  • Competing interests: none.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article